Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 524, NWS Birmingham, AL

December 16, 2000Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 16, 2000, 2:30 AM CST for Jefferson County, Alabama. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 16, 2000, 2:30 AM CST (08:30 UTC)
Expired
Dec 16, 2000, 3:15 AM CST
In force
45 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 44 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 2:50 AM CSTHail 0.75Forestdale, ALDime size hail fell in Forestdale.
Dec 16, 2:55 AM CSTHail 1.75Birmingham, ALGolf ball size hail was reported in downtown Birmingham.
Dec 16, 3:00 AM CSTHail 0.75Tarrant, ALDime size hail or larger was observed in Tarrant and Fultondale.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
407 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 160832
SVRBHM
ALC073-160915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 AM CST SAT DEC 16 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL ALABAMA

* UNTIL 315 AM CST

* AT 228 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTH OF BESSEMER...MOVING NORTHEAST
  AT 65 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...VESTAVIA 
HILLS...TARRANT...MOUNTAIN BROOK...IRONDALE...HUEYTOWN...HOOVER...  
HOMEWOOD...GARDENDALE...FAIRFIELD...AND BIRMINGHAM.

HAIL TO THE SIZE OF GOLFBALLS WIAS REPORTED EARLIER WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE TO A SUBSTANTIAL SHELTER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 15, 10:05 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Dec 15, 10:05 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1005 PM CST FRI DEC 15 2000

LATEST RUC/ETA RUNS AND WATER VAPOR IMAGERY INDICATE TWO SHORT WAVE
TROUGHS IN THE VICINITY OF FA ATTM. ONE LOCATED JUST EAST OF AREA
INTO CENTRAL GA...AND THE OTHER IN NW AL. MODELS KEEP SERIES OF WAVES
RIDING ACROSS SAME AREA OVERNIGHT. PROXIMITY SOUNDINGS SHOW FAIRLY
UNSTABLE AIR ABOVE LOW LEVEL INVERTION...AND ELEVATED CONVECTION WAS
FIRING UP ACROSS THE ENTIRE TN VLY AND ALSO MAINLY S OF A LINE FROM
PIEDMONT TO SYLACAUGA TO ORRVILLE. MODEL QPFS KEEP THE PRECIP IN THE
ABOVE MENTIONED AREAS OVERNIGHT...SO WILL ADJUST POPS LOWER A BIT...
ESPECIALLY WEST AND CENTRAL. LOW CLOUDS...PATCHY FOG...AND DRIZZLE
COVER THE FA NOT AFFECTED BY SHOWERS AND TSTMS. WILL ADD MENTION OF
PATCHY FOG ALL AREAS. TEMPS ARE NOT EXPECTED TO FALL MUCH...ACTUALLY
THEY WILL REMAIN STEADY OR SLOWLY INCREASE. WILL ADJUST WORDING HERE
ALSO.

SATURDAY LOOKS TO BE A VERY ACTIVE DAY ACROSS THE FA. THE WIND FIELDS
AT ALL LEVELS LOOK QUITE IMPRESSIVE...MIDNIGHT SHIFT WILL NEED TO
EVALUATE SITUATION FOR POSSIBLE WIND ADVISORY. ALSO POTENTIAL FOR
SEVERE STORMS EXIST. FWC/MOS HAS 60 TO 75 PERCENT CTHANCE FOR SEVERE
TSTMS BY AFTERNOON BHM AND ANB...THAT'S ABOUT AS HI AS I'VE SEEN
IT. AFTER ALL THIS...ARCTIC AIR MAKES IT RETURN TO ALABAMA. MODELS
HERE FAIRLY CONSISTENT IN THE WRAP AROUND MOISTURE THROUGH N AL.

.BHM...NONE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 1:21 AM CSTSevere Thunderstorm WarningBMXPerry29 min
Dec 16, 1:48 AM CSTSevere Thunderstorm WarningBMXPerry27 min
Dec 16, 2:03 AM CSTSevere Thunderstorm WarningBMXBibb42 min
Dec 16, 3:07 AM CSTSevere Thunderstorm WarningBMXBlount38 min
Dec 16, 3:22 AM CSTSevere Thunderstorm WarningBMXCullman23 min
Dec 16, 11:00 AM CSTSevere Thunderstorm WarningBMXColbert, Lauderdale45 min
Dec 16, 11:17 AM CSTSevere Thunderstorm WarningBMXMarion28 min
Dec 16, 11:28 AM CSTSevere Thunderstorm WarningBMXFranklin47 min
Dec 16, 11:48 AM CSTTornado WarningBMXSumter42 min
Dec 16, 11:49 AM CSTTornado WarningBMXFranklin26 min
Dec 16, 11:54 AM CSTSevere Thunderstorm WarningBMXMarion51 min
Dec 16, 12:01 PM CSTSevere Thunderstorm WarningBMXLawrence29 min
Dec 16, 12:14 PM CSTSevere Thunderstorm WarningBMXFranklin31 min
Dec 16, 12:17 PM CSTTornado WarningBMXGreene43 min
Dec 16, 12:20 PM CSTTornado WarningBMXLawrence25 min
Dec 16, 12:25 PM CSTSevere Thunderstorm WarningBMXBarbour35 min
Dec 16, 12:26 PM CSTSevere Thunderstorm WarningBMXMadison49 min
Dec 16, 12:28 PM CSTTornado WarningBMXLimestone32 min
Dec 16, 12:40 PM CSTTornado WarningBMXTuscaloosa50 min
Dec 16, 12:58 PM CSTTornado WarningBMXPerry47 min
Dec 16, 1:14 PM CSTSevere Thunderstorm WarningBMXLimestone, Madison, Morgan46 min
Dec 16, 1:17 PM CSTTornado WarningBMXJefferson58 min
Dec 16, 1:24 PM CSTSevere Thunderstorm WarningBMXDallas36 min
Dec 16, 1:33 PM CSTSevere Thunderstorm WarningBMXChilton42 min
Dec 16, 1:57 PM CSTTornado WarningBMXSt. Clair48 min
Dec 16, 1:59 PM CSTSevere Thunderstorm WarningBMXBlount46 min
Dec 16, 2:01 PM CSTSevere Thunderstorm WarningBMXLawrence29 min
Dec 16, 2:09 PM CSTSevere Thunderstorm WarningBMXCoosa36 min
Dec 16, 2:20 PM CSTTornado WarningBMXEtowah40 min
Dec 16, 2:26 PM CSTSevere Thunderstorm WarningBMXLimestone34 min
Dec 16, 2:31 PM CSTSevere Thunderstorm WarningBMXColbert, Franklin44 min
Dec 16, 2:33 PM CSTSevere Thunderstorm WarningBMXLamar, Marion27 min
Dec 16, 2:50 PM CSTTornado WarningBMXCherokee40 min
Dec 16, 2:51 PM CSTSevere Thunderstorm WarningBMXLauderdale24 min
Dec 16, 2:53 PM CSTSevere Thunderstorm WarningBMXHale, Perry37 min
Dec 16, 2:57 PM CSTSevere Thunderstorm WarningBMXDeKalb33 min
Dec 16, 3:02 PM CSTSevere Thunderstorm WarningBMXMarion13 min
Dec 16, 3:10 PM CSTSevere Thunderstorm WarningBMXBibb35 min
Dec 16, 3:16 PM CSTSevere Thunderstorm WarningBMXCalhoun29 min
Dec 16, 3:24 PM CSTTornado WarningBMXCalhoun, Cleburne36 min
Dec 16, 3:26 PM CSTSevere Thunderstorm WarningBMXLawrence, Limestone, Morgan34 min
Dec 16, 3:37 PM CSTSevere Thunderstorm WarningBMXFayette, Walker23 min
Dec 16, 3:37 PM CSTSevere Thunderstorm WarningBMXWinston23 min
Dec 16, 3:41 PM CSTSevere Thunderstorm WarningBMXShelby49 min
Dec 16, 3:46 PM CSTSevere Thunderstorm WarningBMXCullman, Morgan44 min
Dec 16, 3:52 PM CSTSevere Thunderstorm WarningBMXMadison38 min
Dec 16, 4:06 PM CSTTornado WarningBMXMorgan24 min
Dec 16, 4:23 PM CSTSevere Thunderstorm WarningBMXSt. Clair, Talladega37 min
Dec 16, 4:24 PM CSTSevere Thunderstorm WarningBMXJefferson36 min
Dec 16, 4:25 PM CSTSevere Thunderstorm WarningBMXMadison20 min
Dec 16, 4:30 PM CSTSevere Thunderstorm WarningBMXJackson45 min
Dec 16, 4:33 PM CSTTornado WarningBMXAutauga42 min
Dec 16, 4:34 PM CSTSevere Thunderstorm WarningBMXCalhoun41 min
Dec 16, 4:41 PM CSTSevere Thunderstorm WarningBMXLowndes49 min
Dec 16, 4:44 PM CSTSevere Thunderstorm WarningBMXMarshall31 min
Dec 16, 4:54 PM CSTTornado WarningBMXElmore66 min
Dec 16, 5:03 PM CSTSevere Thunderstorm WarningBMXCherokee27 min
Dec 16, 5:06 PM CSTSevere Thunderstorm WarningBMXMontgomery54 min
Dec 16, 5:09 PM CSTSevere Thunderstorm WarningBMXJackson36 min
Dec 16, 5:11 PM CSTTornado WarningBMXShelby49 min
Dec 16, 5:22 PM CSTTornado WarningBMXCoosa23 min
Dec 16, 5:24 PM CSTSevere Thunderstorm WarningBMXDeKalb51 min
Dec 16, 5:26 PM CSTTornado WarningBMXMontgomery49 min
Dec 16, 5:33 PM CSTSevere Thunderstorm WarningBMXTallapoosa42 min
Dec 16, 5:33 PM CSTTornado WarningBMXTallapoosa42 min
Dec 16, 5:38 PM CSTSevere Thunderstorm WarningBMXSt. Clair37 min
Dec 16, 5:38 PM CSTTornado WarningBMXBullock, Macon37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.